Diabetes, Glucagon, and Hypoglycemic Emergencies
It takes two hormones to regulate our blood sugar level: insulin and glucagon.
Insulin is released by pancreatic beta cells when a person’s blood sugar is high. Glucagon is released by alpha cells in the pancreas when blood sugar is low. This dynamic hormone duo, when functioning properly, maintains our glucose levels within a narrow normal range.
Elevated blood sugar generally prohibits the secretion of glucagon. When blood sugar becomes low, glucagon is secreted and prompts the liver to release stored glucose into the blood stream.
Glucagon also stimulates the liver, and some other cells, to manufacture glucose out of available nutrients—such as proteins. The pancreas might secrete glucagon if we consume a protein-heavy meal, to facilitate the transformation of excess protein into glucose.
Glucagon Emergency Kits
The role of glucagon in the body makes it clear why people prone to episodes of low blood sugar keep emergency glucagon (or Glucagen) injection kits on hand. If hypoglycemia symptoms are so severe an individual cannot consume any carbohydrates by mouth, a glucagon injection can be a lifesaver.
Glucagon must be prescribed by a physician. A glucagon emergency kit contains a vial of glucagon powder and a syringe. The liquid for dissolving the powder is already in the syringe.
Though the kit comes with directions, you can vicariously rehearse administering an injection by going to YouTube and typing in “How To Use Glucagon - Mayo Clinic.” Their three-minute instruction video is simple and clear.
The glucagon will have an expiration date printed on the box and powder vial. Kits should be stored away from moisture, heat, direct light, and freezing temperatures. Once the powder is mixed into a solution, unused portions must be discarded.
Know Your Signature Signs
Hypoglycemia, or low blood sugar, can develop quickly. It may be owed to injecting too much insulin, a side effect of an oral diabetes medicine, a late or missed meal/snack, illness (especially with diarrhea or vomiting), or engaging in more exercise/physical activity than usual.
Early symptoms of hypoglycemia are:
feeling anxious, difficulty concentrating
drowsiness, extreme tiredness
behavior resembling alcohol intoxication
cool pale skin, cold sweats, rapid heart rate
blurred vision, headache, nausea
restless sleep, nightmares
Because signs of low blood sugar vary among individuals, it is important that you - and those you spend time with - become aware of your signature symptoms and know where your glucagon kit is kept.
Giving Glucagon: What Care Givers Should Know
If someone with diabetes develops severe hypoglycemic symptoms such as unconsciousness or seizures, do not try to give them food or drink. Instead, administer glucagon, call the person’s doctor immediately, and know the following:
- After giving the injection, turn the person on his/her left side to prevent choking if they vomit.
- The individual should regain consciousness within 15 minutes of being injected. A second dose can be given if they remain incapacitated—and get the person emergency care promptly.
- When the person revives they need to be given some type of sugar such as fruit juice, glucose tablets, a teaspoon of honey, or table sugar dissolved in water. If a meal or snack is not scheduled within an hour he or she should also drink a glass of milk, eat crackers and cheese, or half a sandwich to prevent a recurrence. If the person cannot drink or eat after reviving, they will need medical attention.
- The person’s blood sugar should be monitored every hour for the next three to four hours.
Even when symptoms of hypoglycemia are treated successfully, keep a record of your low blood sugar episodes and inform your doctor of their occurrence.